Alert archive / Utah / Flash Flood Warnings in 2004

Flash Flood Warning 29, NWS Salt Lake City, UT

October 20, 2004Davis County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Oct 20, 2004, 1:52 PM MDT for Davis County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 20, 2004, 1:52 PM MDT (19:52 UTC)
Expired
Oct 20, 2004, 6:00 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Whole counties

County Davis County, UT

The radar

The Salt Lake City radar (KMTX), 41 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.9 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2004-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2004-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 385 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
385 m²/s²
0-3 km storm-relative helicity
459 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 201953
FFWSLC
UTC011-210000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
152 PM MDT WED OCT 20 2004

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL DAVIS COUNTY IN UTAH

* UNTIL 600 PM MDT

* AT 152 PM MDT...VERY HEAVY RAIN CONTINUES TO FALL OVER THE    
  FARMINGTON BURN AREA. THE FLASH FLOOD WARNING HAS BEEN ISSUED
  FOR ADDITIONAL RAINFALL OF OVER 1 INCH THROUGH THIS AFTERNOON.

THE FLASH FLOOD WARNING IS FOR THE FARMINGTON BURN AREA WHICH HAS 
ALREADY RECEIVED NEARLY 1.5 INCHES OF RAIN...WITH MORE HEAVY RAIN 
EXPECTED. THIS AMOUNT OF RAINFALL WILL CAUSE MUD AND DEBRIS FLOW AT 
THE BURN AREA.


LAT...LON 4097 11178 4093 11180 4091 11177 4089 11177
      4090 11177 4094 11184 4095 11184 4102 11191
      4106 11185

$$

AOT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Oct 20, 9:00 AM MDT, 4 hours 52 minutes earlier.

Area forecast discussion, Oct 20, 9:00 AM MDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
900 AM MDT WED OCT 20 2004

.SYNOPSIS...A COLD MOIST PACIFIC TROUGH WILL MOVE SLOWLY ACROSS
THE WEST OVER THE NEXT FEW DAYS.

&&

.DISCUSSION...MOISTURE RICH WARM AIR ADVECTION SOUTHWEST FLOW
CONTINUES TO GENERATE WIDESPREAD PRECIP WITH HUGE OROGRAPHIC
ENHANCEMENT SEEN FROM SOUTHWEST UTAH INTO THE NORTHERN WASATCH AND
UINTA MOUNTAINS PAST 24-36H. WE ARE IN THE WARMER SECTOR OF THE MAIN
STORM PLOWING INTO CENTRAL CALIFORNIA. EVEN SO SNOW LEVELS RUNNING
BETWEEN 8000 AND 9000 FEET. SNOW TOTALS ALREADY ADDING UP TO 2-3
FEET OF SIERRA CEMENT AT 9500 TO 10000 FEET FROM SW TO NE UTAH.
GRADIENTS ARE SHARP OVER THE VALLEYS ESPECIALLY IN SW UTAH AND PARTS
OF THE NORTHERN VALLEYS WHERE IT HAS BEEN RAINING BUT MUCH
LIGHTER...EXCEPT ALREADY 1+ INCHES IN CACHE VALLEY. FOR NOW EASTERN
UTAH IS NOT GETTING MUCH AND COLD TOP ENHANCEMENT ON IR LOOPS DEPICT
THE STRONG JET ALOFT ACTING ON THE HIGH PRECIPITABLE WATER OVER
UTAH. ALSO GETTING SOME LIGHTNING STRIKES IN NORTHERN UTAH AS AIR
MASS IS CONDITIONAL UNSTABLE ESPECIALLY SLIGHTLY ELEVATED. WINDS ARE
BLOWING OVER MOUNTAINS AS 45 KNOTS OF WIND AT 700 MB IS PRODUCING
GUSTS THIS HIGH AND STRONGER OVER RIDGES. WARNING SHOULD BE A WINTER
STORM BUT WILL NOT CHANGE TO AVOID CONFUSION. WINDS WILL SLOWLY
DECREASE TONIGHT. ONE BIG ISSUE IS THE HYDRO SITUATION WITH GAUGES
ALREADY HAVING 3-5 INCHES OF LIQUID TOTAL FROM PINE VALLEY MOUNTAINS
TO THE WASATCH. WILL CONSIDER FLOOD POTENTIAL PRODUCTS LATER TODAY.
WILL LIKELY EXTEND SNOW WARNINGS INTO THURSDAY. SNOW LEVELS WILL
LOWER TONIGHT AND THURSDAY.

GIVEN THE DYNAMICS AND MOIST FLOW PERSISTING TODAY...LEADING SHORT
WAVE TROF IN NEVADA PRESSING INTO NORTHERN UTAH TONIGHT KEEPING DEEP
OMEGA AND DEVELOPING COOLING ALOFT AS WELL AS APPROACHING MAIN
UPPER LOW HEADING TOWARD SOUTHERN UTAH ON THURSDAY THERE WILL BE
VERY SIGNIFICANT ADDITIONAL RAIN AND SNOW STATE WIDE. THE VALLEYS
WILL SEE HEAVIER RAINS AND CONVECTION AS WELL FROM THE CACHE AND
BEAR VALLEYS TO CEDAR CITY AND DOWN TO THE ARIZONA BORDER AS AIR
MASS BECOME SLIGHTLY MORE UNSTABLE WITH COOLING ALOFT NEXT 24-36
HOURS. A FOCUS OF CONVECTION POSSIBLE ALONG SURFACE REFLECTED
FRONTAL BAND THAT MOVES WEST TO EAST LATER TONIGHT THRU WESTERN AND
CENTRAL UTAH. THE HEAVIEST ACTIVITY WILL SLOWLY SHIFT INTO SOUTH
CENTRAL UTAH THURSDAY AND INTO THE GREEN RIVER/EAST UTAH BY
AFTERNOON AS THE JET DRIFTS SOUTHEAST AND WINDS ALOFT WEAKEN
SIGNIFICANTLY AND THE UPPER LOW MOVES INTO THE SOUTH. UPPER TROF
AXIS MOVES THRU UTAH THURSDAY NIGHT AND WINDS ALOFT SHIFT TO NW
GIVING A GOOD CHANCE FOR LAKE ENHANCEMENT INTO FRIDAY MORNING AND
ADDITIONAL OROGRAPHIC LIFT IN CENTRAL AND NORTHERN
MOUNTAINS...ESPECIALLY THE SOUTHERN WASATCH. COLD ENOUGH FOR WASATCH
FRONT SNOW ESPECIALLY BENCHES. SHORT WAVE RIDGING MOVES INTO LATER
FRIDAY.  SEE PNSSLC FOR STORM TOTALS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...WINTER WEATHER WARNINGS THROUGH TONIGHT ALL MOUNTAINS ABOVE
     8000 FEET. UTZ007-10 AND UTZ017/18
WY...NONE.
ID...WINTER STORM WARNING THRU TONIGHT MTNS ABOVE 8000
     FEET...IDZ025.

&&

TARDY
Hazardous weather outlook, Oct 20, 1:24 PM MDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
124 PM MDT WED OCT 20 2004

IDZ025-UTZ007>010-017-018-211200-
CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-WASATCH MOUNTAINS I-
80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH MOUNTAINS/IDAHO PORTION-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA MOUNTAINS-
124 PM MDT WED OCT 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL THE MOUNTAINS OF UTAH...
AND EXTREME SOUTHEAST IDAHO.

.DAY ONE... TODAY

WIDESPREAD HEAVY SNOW ABOVE ABOUT 8500 FEET. THE SNOW WILL CONTINUE
TONIGHT WITH LOWERING SNOW LEVELS. STRONG WINDS ARE ALSO EXPECTED
OVER RIDGES. SEE THE LATEST WINTER WEATHER STATEMENT...SLCWSWSLC...
FOR DETAILS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

SNOW SHOWERS WILL CONTINUE OVER THE MOUNTAINS THURSDAY BUT
ACCUMULATIONS SHOULD BE LIGHT.  THE NEXT THREAT OF HEAVY SNOW AND
STRONG WINDS WILL BE STARTING ABOUT TUESDAY AS ANOTHER STRONG STORM
SYSTEM APPROACHES THE AREA.

IDZ024-UTZ001>004-211200-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-
124 PM MDT WED OCT 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WASATCH FRONT AND CACHE
VALLEY.

.DAY ONE... TODAY

PERIODS OF HEAVY RAIN WILL CONTINUE OVER THIS REGION THROUGH
TONIGHT. A FLASH FLOOD WATCH (FFASLC FOR MORE DETAILS) HAS BEEN
ISSUED FOR THE AREAS THAT HAVE LARGE FIRE SCARS.

.DAY TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

RAIN SHOWERS...LOWERING SNOW LEVELS...WILL OCCUR INTO FRIDAY
MORNING.

UTZ016-019-020-211200-
SOUTH CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-
124 PM MDT WED OCT 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHWEST
UTAH.

.DAY ONE... TODAY

PERIODS OF HEAVY RAIN WILL CONTINUE OVER THIS REGION THROUGH
TONIGHT. A FLASH FLOOD WATCH (FFASLC FOR MORE DETAILS) HAS BEEN
ISSUED FOR THIS REGION.

.DAY TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

HEAVY RAIN WILL CONTINUE ON THURSDAY BEFORE TAPERING FROM WEST TO
EAST OVER SOUTHERN UTAH.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 1:26 PM MDTFlash Flood WarningSLCKane, Washington6 hr
Oct 20, 5:18 PM MDTFlash Flood WarningSLCKane, Washington6 hr

Nearby

Flash Flood Warnings in Utah, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.